Opiate withdrawal symptoms are unpleasant, to say the least, but they are temporary and greatly outweigh the repercussions of your life on opiates (heroin, OxyContin, Vicodin, etc.).
Being dope sick is torture. Listen to what one man told Darryl S. Inaba, Pharm.D. and William E. Cohen, the authors of the book Uppers, Downers, All rounders:
“I have at times wished I was dead. That’s how severe it [opiate withdrawal] would be. I’ve seen people in jail try to hang themselves. I’ve seen people in jail shoot their own urine to try to get the heroin out of the urine that’s left in there.”
Wow, right? People are wanting to die or to try injecting their own urine into veins in the hopes of a mild relief from the discomfort.
What withdrawal Entails
So what does the actual withdrawal entail? What are opiate withdrawal symptoms?
Well, to start, it depends on the tolerance you have developed for the opiate, or opiates, you were mainly using, and the ones you most recently used. Tolerance is essentially the amount of a drug your body can metabolize, so when you use a certain dosage of heroin, for example, and your body becomes accustomed to it, then you will need more heroin to reach the euphoric high that the prior dose used to create.
When you stop putting opiates into your body, withdrawal symptoms are the reaction happening because a chemical is no longer dictating its functioning. If Vicodin has taken away all of your pain, and then you stop taking it, your body reacts by feeling every teeny bit of pain.
Opiate Withdrawal Symptoms
Within the first 24 hours of no opiates, you will be faced with stomach cramps, diarrhea, vomiting. You will feel tired but can’t sleep, you sweat a whole lot even when you are cold, and your muscles ache to high heaven.
Your eyes are watering constantly, your nose is running, and you have intense back pain. You have no appetite, you have severe insomnia, and digesting much of anything is out of the question.
After the first week to week-and-a-half, you feel anxious and restless. You have full-body chills and leg (or other muscle) cramps.
Working Towards Balance
These opiate withdrawal symptoms all indicate that your body and your brain are working toward balance. Without a substance dictating their functioning, pleasure, or pain anymore, the recreation of natural endorphins can take a minute, not to mention the relearning of how to use them properly. Although it feel unbearable and may take some time before things start getting better, things will eventually become better. Not everyone can get clean and find balance alone, don’t be afraid to ask for help. There are others who have gone through the same experiences you have and are willing to share their experience and lend a helping hand, let them help.
With medically monitored detox, medications can assist you through the nasty opiate withdrawal symptoms to make them at least slightly less unpleasant.
Kate Green has a passion for helping others battle their addiction to opiates and works for Balboa Horizons Treatment Services as a quality improvement manager, learn more about the opiate withdrawal timeline on her post.